Texas, 2014Winter Weather in Texas, January 23 to 24, 2014
January 23 to 24, 2014 · NWS FWD · 1 event in 1 county or zone
Cold arctic air and modest amounts of moisture resulted in light freezing rain, sleet and snow over southern portions of North Texas. Slick roads resulting from the wintry precipitation caused several accidents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold arctic air and modest amounts of moisture resulted in light freezing rain, sleet and snow over southern portions of North Texas. Slick roads resulting from the wintry precipitation caused several accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 23, 3:22 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 23, 3:22 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CST THU JAN 23 2014
.DISCUSSION...
THE COLD FRONT HAS PUSHED WELL SOUTH OF THE CWA AND STRONG
NORTHERLY WINDS CONTINUE TO USHER IN A VERY COLD AND DRY
AIRMASS INTO NORTH TEXAS. AT THE SAME TIME...A WEAK UPPER LEVEL
DISTURBANCE CENTERED NEAR SOUTHERN COLORADO CONTINUES TO QUICKLY
MOVE SOUTHEAST. UPPER LIFT AHEAD OF THE SYSTEM CONTINUES TO
INCREASE AND THIS IS EVIDENT BY INCREASING RETURNS ON AREA RADARS
THIS AFTERNOON. HOWEVER...MUCH OF THIS PRECIP IS HAVING A HARD
TIME REACHING THE SURFACE AS DEWPOINTS ARE QUICKLY DROPPING.
DEWPOINTS CURRENTLY RANGE FROM -10 F TO THE LOWER 30S ACROSS THE
CWA. THIS DRY AIR EXTENDS UP TO 5 TO 6 THOUSAND FEET AND ANY SNOW
THAT DOES FALL IS QUICKLY SUBLIMATING /EQUIVALENT OF EVAPORATING
LIQUID/...ESPECIALLY WHERE DEWPOINTS ARE BELOW 15. SLIGHTLY BETTER
MOISTURE IS LOCATED SOUTH OF A COMANCHE TO HILLSBORO TO ATHENS
LINE AND LIGHT RAIN/SNOW AND DRIZZLE ARE BEING REPORTED.
HOWEVER...AS TEMPERATURES CONTINUE TO FALL THIS AFTERNOON AND
EVENING...ANY REMAINING LIQUID PRECIP WILL QUICKLY TRANSITION TO
SLEET THEN MOSTLY SNOW WHERE PRECIPITATION CONTINUES TO FALL. THE
AREA WHERE THE GREATEST IMPACTS ARE EXPECTED THIS EVENING AND
OVERNIGHT WILL BE WHERE DEWPOINTS WILL REMAIN IN THE UPPER TEENS
AND 20S FOR 6-12 HOURS THIS EVENING AND OVERNIGHT. THIS IS
EXPECTED TO BE SOUTH OF A LAMPASAS TO MARLIN TO CENTERVILLE LINE.
THEREFORE WE WILL ADJUST THE CURRENT WINTER WEATHER ADVISORY FOR
THESE LOCATIONS.
THIS MEANS THAT THE ADVISORY FOR COMANCHE...MILLS AND HAMILTON
COUNTY HAS BEEN CANCELLED. THE DEWPOINTS IN THIS REGION ARE
EXPECTED TO BE IN THE SINGLE DIGITS AFTER 00Z AND NOT EXPECTING
MUCH OF AN IMPACT. THE ADVISORY HAS BEEN EXPANDED EAST FOR LEON
COUNTY AS NEW GUIDANCE CONTINUES TO SUGGEST ABOUT AN INCH OF SNOW
FOR THIS AREA. A ROW OF COUNTIES TO THE NORTH /MCLENNAN THROUGH
ANDERSON/ WILL BE ON THE CUSP FOR IMPACTS LATE THIS AFTERNOON AND
EVENING. WACO IS CURRENTLY REPORTING A LIGHT SNOW/SLEET/RAIN MIX
WITH A TEMPERATURE OF 31 AND THIS IS LIKELY TO CONTINUE A FEW
HOURS BEFORE THE DRIEST AIR FILTERS INTO THE AREA...ENDING MUCH OF
THE PRECIP. DO THINK A DUSTING OF SNOW IS POSSIBLE FROM THIS
ACTIVITY...BUT ANY IMPACTS WILL LIKELY NOT WARRANT AN ADVISORY.
HOWEVER...THE SOUTHERN HALF OF THESE COUNTIES WOULD LIKELY BE THE
AREA TO WATCH AS THE EXPECTED CUT OFF FROM LITTLE TO NO
ACCUMULATION TO ABOUT AN INCH SHOULD BE SHARP BECAUSE OF THE
GRADIENT OF THE LOW-LEVEL MOISTURE. FARTHER NORTH...CANT RULE OUT
A STRAY FLAKE IN THE METROPLEX...BUT PROBABILITIES ARE TOO LOW TO
EVEN CONTINUING MENTIONING FLURRIES IN THE FORECAST. MOST GUIDANCE
MEMBERS PUSH THE PRECIPITATION FURTHER SOUTH AFTER 6Z AND THROUGH
THE CWA AROUND 12Z AND NEWEST FORECAST WILL REFLECT THIS TREND.
STORM TOTAL SNOW FOR AREAS IN THE ADVISORY WILL LIKELY AVERAGE AN
INCH BUT SOME SPOTS COULD REACH 2. ONE THING THAT REALLY HASNT
BEEN TALKED ABOUT IS THE WIND EXPECTED WHILE IT SNOWS. WINDS WILL
BE NEAR 20 MPH WITH GUSTS OVER 30 MPH THIS EVENING ACROSS THE
SOUTH. THE WIND WILL DECREASE IN SPEED OVERNIGHT...BUT SOME
BLOWING SNOW IS POSSIBLE WHICH WOULD FURTHER DECREASE VISIBILITIES
AND MAKE IT DIFFICULT TO GET A MEASUREMENT ON THE GROUND.
LOWS TONIGHT WILL BE BITTERLY COLD FOR MUCH OF THE AREA. WHERE THE
MOISTURE IS LOWEST...TEMPERATURES WILL RANGE FROM 10 TO 20 DEGREES
OVERNIGHT. LOWER TO MIDDLE 20S ARE EXPECTED FOR THE SOUTHERN
AREAS. HIGHS TOMORROW WILL ONLY WARM INTO UPPER 30S TO LOWER 40S.
SOUTHERLY WINDS WILL RETURN TO THE AREA TOMORROW AFTERNOON AND A
FAST WARM UP IS EXPECTED WITH HIGHS SATURDAY IN THE LOWER TO
MIDDLE 60S. HIGHS SUNDAY WILL REACH THE UPPER 60S TO LOWER 70S
AHEAD OF OUR NEXT SYSTEM.
ANOTHER STRONG SYSTEM WILL MOVE INTO THE EASTERN CONUS MONDAY AND
WILL SEND ANOTHER VERY STRONG ARCTIC FRONT SOUTH INTO THE CENTRAL
AND EASTERN U.S. THE COLDEST AIR WILL STAY EAST...BUT EVEN
SO...HIGHS TUESDAY WILL BE IN THE 30S AND 40S WITH LOWS BACK INTO
THE 20S TUESDAY AND WEDNESDAY. THIS FRONT SHOULD BE WITHOUT
PRECIPITATION DUE TO LITTLE MOISTURE.
HAMPSHIRE
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 17 41 31 64 41 / 10 5 0 0 0
WACO, TX 18 41 28 65 40 / 30 5 0 0 0
PARIS, TX 12 40 26 59 36 / 10 5 0 5 5
DENTON, TX 11 42 29 65 37 / 10 5 0 0 0
MCKINNEY, TX 10 41 28 63 33 / 10 5 0 0 0
DALLAS, TX 19 41 31 64 42 / 10 5 0 0 0
TERRELL, TX 15 41 28 63 37 / 10 5 0 0 0
CORSICANA, TX 16 41 29 63 40 / 20 5 0 0 0
TEMPLE, TX 19 38 28 64 39 / 60 5 0 0 0
MINERAL WELLS, TX 11 43 28 65 35 / 10 5 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
FRIDAY FOR TXZ156>158-160-162-174-175.
&&
/
Hazardous weather outlook, Jan 23, 3:22 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CST THU JAN 23 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241345-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
322 PM CST THU JAN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
A MIX OF SLEET AND SNOW WILL BE POSSIBLE SOUTH OF A LINE FROM
COMANCHE TO HILLSBORO TO ATHENS TONIGHT. MOST LOCATIONS WILL SEE LESS
THAN AN INCH OF SLEET AND SNOW. HOWEVER...LOCATIONS SOUTH OF A
HAMILTON TO CENTERVILLE LINE COULD SEE AMOUNTS BETWEEN ONE AND TWO
INCHES. SOME SLICK SPOTS MAY DEVELOP ON AREA ROADS TONIGHT. ALL
PRECIPITATION SHOULD END BY SUNRISE FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Bell
- When
- January 23, 6:00 PM CST to January 24, 2:00 AM CST
- Where
- Bell forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Several vehicles became stuck on icy roads and bridges. Northbound I-35 traffic came to a stop where tractor trailers could not make it up the incline.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Louisiana, January 23 to 24, 20142 deaths · 18 events
- Cold in Illinois, January 23, 20141 death · 1 event
- Ice Storm in Texas, January 23 to 24, 2014$300,000 · 5 events
- Dust Storm and High Wind in California, January 23 to 24, 20141 injured · $103,000 · 61 kt wind · 3 events
- Strong Wind in Washington, January 23 to 24, 2014$20,000 · 1 event
- Winter Storm in Texas, January 23 to 24, 201415 events
- Winter Weather in Louisiana, January 23 to 24, 201415 events
- Flood in Alaska, January 23 to 24, 2014$17,000 · 1 event
- Cold in Illinois, January 23, 201412 events
- Extreme Cold in Minnesota, January 23, 20148 events
- Winter Storm and Winter Weather in Texas, January 23 to 24, 20148 events
- Winter Weather in Texas, January 23 to 24, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498172.